The nonadhesive backing of some medicated or transdermal patches (TPs) contain aluminum or other metals that can become heated during an MRI1. FDA is aware of skin burns at the patch site in several patients wearing an aluminized TP during an MRI2.
The following TPs have been reported by the FDA to have aluminized backing: Androderm (testosterone transdermal system); 2. Catapres-TTS (clonidine transdermal system); 3. Nicoderm (nicotine transdermal system); 4. Nicotrol (nicotine transdermal system); 5. Prostep (nicotine transdermal system);6. Habitrol (nicotine transdermal system); 7. Nicotine transdermal system (generic nicotine transdermal system); 8. Transderm Nitro (nitroglycerin transdermal system); 9. Trasnsderm Scop (scopolamine transdermal system).
Other TPs that have metal backing but not necessarily carrying FDA warning include Flector (diclofenac), estradiol, Duragesic (fentanyl), Synera (lidocaine and tetracaine), methyl salicylate and menthol (over the counter), Oxytrol (oxybutynin), Exelon (rivastigmine), Neupro (rotigotine), and Emsam (selegiline)3.
In short, it is advisable that TPs with metal backing (either listed above or others) be removed prior to MRI.
- Kuehn B. FDA warning: remove drug patches before MRI to prevent burns to skin. JAMA. 2009;301:1328
- https://www.accessdata.fda.gov/scienceforums/forum06/k-26.htm , accessed April 19, 2017.
- http://www.pharmacytimes.com/contributor/alexander-kantorovich-pharmd-bcps/2016/08/transdermal-patches-that-must-be-removed-before-mri , accessed April 19,2017.